Alert archive / Indiana / Tornado Warnings in 2003

Tornado Warning 62, NWS Paducah, KY

May 8, 2003Warrick County, Indiana

NWS Paducah, KY issued this tornado warning at May 8, 2003, 6:23 PM CDT for Warrick County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 6:23 PM CDT (23:23 UTC)
Expired
May 8, 2003, 7:00 PM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Warrick County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 5:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WFUS53 KPAH 082323
TORPAH
INC173-090000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
624 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  WARRICK COUNTY IN SOUTHWEST INDIANA

* UNTIL 700 PM CDT

* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER
  ELBERFELD...OR ABOUT 3 MILES SOUTHEAST OF HAUBSTADT...MOVING EAST
  AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE LYNNVILLE AND TENNYSON

SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.

LAT...LON 3813 8703 3813 8707 3809 8710 3805 8710
          3807 8715 3803 8716 3809 8747 3820 8747
          3824 8732 3823 8709 3820 8707 3820 8703

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 8, 2:53 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 8, 2:53 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
253 PM CDT THU MAY 8 2003

WARM FRONTAL BOUNDARY LIFTING NORTHEAST ACROSS THE REGION PROVIDING
THE FORCING FOR SCATTERED STRONG TO NEAR SEVERE THUNDERSTORMS ACROSS
THE CENTRAL AND SOUTHERN SECTIONS OF THE CWA. FURTHER NORTH ANOTHER
AREA OF ELEVATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ON THE
850MB FRONT. PER SAT PIX AND RUC 700MB TEMPS AREA BECOMING CAPPED
FROM SW TO NE. NOT SURE WHETHER THE CAP WILL HOLD...SO OVERNIGHT
WILL KEEP SCHC POPS RW/TRW OVER ALL BUT NE SECTIONS WHERE WILL GO
CHC POPS JUST IN CASE. DECENT CAP SHOULD  BE IN PLACE ON FRIDAY BUT
WILL KEEP SCHC POPS ALL AREAS FOR RW/TRW ALSO JUST IN CASE. EXPECT
SCATTERED RW/TRW FRIDAY NIGHT ASSOC WITH VORT MAX CROSSING THE
REGION. WILL INCREASE POPS SATURDAY AND SATURDAY NIGHT WITH APPROACH
OF MAIN STORM SYSTEM. THE FRONT ASSOC WITH THIS SYSTEM WILL PUSH
THROUGH LATE SATURDAY NIGHT. ON SUNDAY COOLER AND DRIER HIGH
PRESSURE TO OVERSPREAD THE REGION AND PREVAIL THROUGH TUESDAY. ON
WEDNESDAY AS THE NEXT WEATHER MAKER APPROACHES THE REGION...EXPECT
THE DEVELOPMENT OF RW/TRW WHICH SHOULD CONTINUE INTO THURSDAY.
BASED ON THE LACK OF WEATHER SO FAR...HOPEFULLY WILL CANCEL BOTH
WATCHES BY PRESS TIME. MAY HOLD OFF SHIPPING ZONES A TAD TO MAKE
SURE SVR WX THREAT IS OVER.

.PAH...TORNADO WATCH #300 CURRENTLY IN EFFECT UNTIL 4 PM CDT FOR
MOST OF WESTERN KENTUCKY. SEVERE THUNDERSTORM WATCH #302 CURRENTLY
IN EFFECT UNTIL 4 PM CDT FOR THE REMAINDER OF WESTERN KENTUCKY...
SOUTHWEST INDIANA...AND SOUTHERN ILLINOIS.

JAP
Hazardous weather outlook, May 8, 5:34 PM CDT, 49 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH THE EVENING HOURS. A WARM FRONT OVER THE REGION
WILL LIFT NORTHEAST THIS EVENING. THIS COMBINED WITH A VERY
UNSTABLE AIRMASS COULD RESULT IN THE DEVELOPMENT OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
SATURDAY NIGHT...WHEN A COLD FRONT WILL MOVE ACROSS THE REGION. THE
BEST CHANCE OF STORMS...INCLUDING STRONG ONES...WILL BE WITH THE
FRONT SATURDAY NIGHT.

AFTER A COUPLE OF DAYS OF DRIER WEATHER TO START THE WORKWEEK...A
STORMIER PATTERN IS FORECAST TO SET UP AGAIN BY WEDNESDAY...WHEN A
CHANCE OF SHOWERS AND THUNDERSTORMS IS REINTRODUCED TO THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 8, 12:46 PM CDT, 5 hours 37 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ014-015-018>020-MOZ076-086-
087-081815-

SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH EXPIRATION TIME
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CDT THU MAY 8 2003

...SEVERE THUNDERSTORM WATCH NUMBER 302 FOR THE REMAINDER OF
SOUTHEAST MISSOURI...ALL OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
UNTIL 4 PM CDT...

AT 1234 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS
SOUTHERN ILLINOIS...NORTH OF PERRY COUNTY ILLINOIS. THESE PARTICULAR
STORMS WILL MOVE NEAR INTERSTATES 64 AND 57 IN MOUNT VERNON BETWEEN
1245 PM AND 1 PM. THESE STORMS WERE MOVING NORTHEAST AROUND 35 MPH.

THESE STORMS SHOULD EXPAND SOUTH AND SOUTHEAST
THROUGH THE AFTERNOON. THESE STORMS HAVE THE POTENTIAL OF PRODUCING
DAMAGING HAIL.

PERSONS IN SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA SHOULD REMAIN CAUTIOUS AS THUNDERSTORMS APPROACH YOUR AREA.

AS THESE STORMS CONTINUE TO DEVELOP...THEY COULD BECOME SEVERE
RATHER QUICKLY...WITH THE PRIMARY HAZARD BEING LARGE HAIL.

IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK
SAFE SHELTER INDOORS.

SMITH
Local storm report, May 8, 1:15 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0106 PM    PADUCAH                   KY   60 MPH WIND GUST
05/08/03   MCCRACKEN                      REPORTED BY TRAINED
                                          SPOTTER
Special weather statement, May 8, 2:14 PM CDT, 4 hours 9 minutes before
MOZ076-086-087-100-107>112-114-081930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
214 PM CDT THU MAY 8 2003

...SEVERE WEATHER WATCHES CANCELED FOR SOUTHEAST MISSOURI...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED AT THIS TIME FOR THE
FOLLOWING COUNTIES IN SOUTHEAST MISSOURI THIS AFTERNOON.

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN TORNADO WATCH
NUMBER 300...

CARTER...RIPLEY...WAYNE...BUTLER...STODDARD...SCOTT...NEW MADRID
AND MISSISSIPPI.

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN SEVERE
THUNDERSTORM WATCH 302...

PERRY...BOLLINGER AND CAPE GIRARDEAU.

SMITH
Special weather statement, May 8, 3:47 PM CDT, 2 hours 36 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-082102-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
347 PM CDT THU MAY 8 2003

...TORNADO WATCH NUMBER 306 IS IN EFFECT UNTIL 9PM CDT FOR A SMALL
PART OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA...

...SEVERE WEATHER WATCHES CANCELED FOR PARTS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY...

THE FOLLOWING COUNTIES HAVE BEEN INCLUDED IN TORNADO WATCH NUMBER
306 WHICH IS EFFECTIVE UNTIL 9 PM CDT...

IN SOUTHEAST ILLINOIS...

JEFFERSON...WAYNE...EDWARDS AND WABASH.

IN SOUTHWEST INDIANA...

GIBSON AND PIKE.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED FOR THE REMAINDER OF THE
NATIONAL WEATHER SERVICE PADUCAH COUNTY WARNING AREA...THEREFORE THE
FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE WEATHER WATCHES.

THE FOLLOWING COUNTIES IN WESTERN KENTUCKY ARE NO LONGER INCLUDED IN
TORNADO WATCH NUMBER 300...

BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES...
MARSHALL...CALLOWAY...LIVINGSTON...CRITTENDEN...LYON...CALDWELL...
TRIGG...HOPKINS...CHRISTIAN..MUHLENBERG AND TODD.

THE FOLLOWING COUNTIES IN WESTERN KENTUCKY ARE NO LONGER INCLUDED
IN SEVERE THUNDERSTORM WATCH 302...

UNION...HENDERSON...WEBSTER...DAVIESS AND MCLEAN.

THE FOLLOWING COUNTIES IN SOUTHWEST INDIANA ARE NO LONGER INCLUDED
IN SEVERE THUNDERSTORM WATCH 302...

POSEY...VANDERBURGH...WARRICK AND SPENCER.

THE FOLLOWING COUNTIES IN SOUTHERN ILLINOIS ARE NO LONGER INCLUDED
IN SEVERE THUNDERSTORM WATCH 302...

PERRY...JACKSON...UNION...ALEXANDER...FRANKLIN...HAMILTON...WHITE...
WILLIAMSON...SALINE...GALLATIN...POPE AND HARDIN.

SMITH
Special weather statement, May 8, 5:15 PM CDT, 1 hour 8 minutes before
ILZ077-078-082245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT THU MAY 8 2003

...STRONG WINDS POSSIBLE OVER EDWARDS AND WABASH COUNTIES...

AT 513 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTHERN EDWARDS COUNTY IN SOUTHEAST ILLINOIS. MOVEMENT WAS EAST AT
35 TO 40 MPH. THROUGH 545 PM...STRONG WINDS UP TO 50 MPH ARE
POSSIBLE FROM THIS STORM IN NORTHERN EDWARDS AND WABASH COUNTY IN
SOUTHEAST ILLINOIS. SOME COMMUNITIES IMPACTED INCLUDE BENNINGTON...
WEST SALEM...AND FRIENDSVILLE. SMALL HAIL AND LOCALLY HEAVY RAIN
ARE ALSO POSSIBLE.

RJP
Special weather statement, May 8, 5:58 PM CDT, 25 minutes before
ILZ076>078-083-INZ081-082-085>088-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
558 PM CDT THU MAY 8 2003

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST ILLINOIS AND
SOUTHWEST INDIANA...

AT 555 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM WEST OF FAIRFIELD TO MOUNT CARMEL
ILLINOIS...ACROSS THE WABASH RIVER TO PRINCETON INDIANA. MOVEMENT OF
THIS ACTIVITY WAS GENERALLY EAST AT 35 TO 40 MPH. THIS LINE OF
THUNDERSTORMS WILL CONTINUE TO PUSH ACROSS SOUTHEAST ILLINOIS AND
SOUTHWEST INDIANA THROUGH 700 PM...IMPACTING SUCH COMMUNITIES AS
GOLDEN GATE...OWENSVILLE...HAUBSTADT...AND STENDAL. WINDS OF 40 TO 50
MPH...SMALL HAIL...AND VERY HEAVY RAIN ARE ALL POSSIBLE AS THIS LINE
OF STORMS MOVES THROUGH.

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:13 PM CDTTornado WarningPAHGibson, Vanderburgh47 min
May 8, 6:49 PM CDTTornado WarningPAHSpencer41 min

Nearby

Tornado Warnings in Indiana, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.